Alert archive / New York / Special Weather Statements in 2018

Special Weather Statement, NWS Buffalo, NY

March 7, 2018Chautauqua County, New York

NWS Buffalo, NY issued this special weather statement at Mar 7, 2018, 7:39 AM EST for Chautauqua County, New York. It was in force for 81 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 7, 2018, 7:39 AM EST (12:39 UTC)
Expired
Mar 7, 2018, 9:00 AM EST
In force
81 min
Issued by
NWS Buffalo, NY

County Chautauqua County, NY

The radar

The Buffalo radar (KBUF), 91 km from the middle of the area, began a volume at 12:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 0.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2018-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2018-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1077 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

488 
WWUS81 KBUF 071239
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
739 AM EST WED MAR 7 2018

NYZ019-020-071400-
Chautauqua-Cattaraugus-
739 AM EST WED MAR 7 2018

...A BAND OF HEAVY SNOW WILL AFFECT SOUTHWESTERN CATTARAUGUS AND 
CHAUTAUQUA COUNTIES...

At 736 AM EST, a band of heavy snow was located over Findley Lake, 
or 22 miles west of Jamestown and is slowly moving northeast. 
Snowfall rates of 1 to 2 inches per hour are expected. 

Locations impacted include...
Jamestown, Dunkirk, Fredonia, Salamanca, Allegany State Park,
Westfield, Lakewood, Silver Creek, Falconer and Mayville.

This includes the following highways...
 Interstate 90 between exits 61 and 59.
 Interstate 86 between exits 4 and 23.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4244 7950 4253 7939 4260 7918 4200 7850
      4200 7976 4227 7976 4228 7973 4231 7977
TIME...MOT...LOC 1236Z 226DEG 13KT 4212 7968 
$$

HSK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Mar 7, 6:53 AM EST, 46 minutes earlier.

Area forecast discussion, Mar 7, 6:53 AM EST, 46 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
653 AM EST Wed Mar 7 2018

.SYNOPSIS...
An upper level low will slowly drift across the Eastern Great Lakes
region today through Friday night. This feature will bring a mix of
rain and mainly snow today, and then a prolonged period of
accumulating snow tonight through Friday night. Temperatures will
average a few degrees below normal through the remainder of the
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
This morning's surface observations display two areas of low
pressure over the eastern U.S., a weakening low near the western end
of Lake Erie, and a deepening low near the southeast Virginia
coastline. Aloft water vapor imagery displays a broad and closed
upper level low over the central Great Lakes.

For today the next round of precipitation is presently over
Pennsylvania and slowly edging eastward towards SW NYS. Observations
of 2 to 4 inches of snow across NW PA have been reported, and will
increase snow totals across the western So. Tier for this morning. A
range of 2 to 4 inches is likely as this snow enters NYS,
especially western Chautauqua County. Activity may weaken some
as it pushes farther from the upper level low...and begin to mix
with some rain towards low elevation as we warm some this
morning. It is mainly precipitation free across the Genesee
Valley/Finger Lakes region with snow falling farther to the east
across CNY and ENY.

Clouds will continue to fill in this morning...and soon the
precipitation as another round of moisture travels about the upper
level low. Thermal profiles suggest that this next round of
precipitation will be a mix...likely more snow than rain across
lower elevations, and mainly just snow at higher terrain. Snow
accumulations outside of the So. Tier will be minor through the
daylight hours.

Tonight a surface trough will lie across the Eastern Lake Ontario
region and Lake Ontario...with this trough extending from the
coastal low that will now be near the New England coastline, and
weak surface low over Western Lake Ontario reflected under the upper
level low. Convergence within this trough, and additional moisture
from the Atlantic will likely enhance an area of precipitation east
of Lake Ontario, where 3 to 5 inches of snow will be possible.
Highest totals will favor the Tug Hill Plateau...for which a winter
weather advisory will be issued. This long fused advisory will
continue through Friday night as detailed in the short term
discussion below.

Elsewhere tonight winds will veer to southwesterly with scattered
snow showers through the night. As cold air deepens over Lake Erie
late tonight there will likely become some increase in snowfall as
lake enhancement occurs. 850 hPa temperatures dropping to -10 to -
12C and a westerly wind may bring 2 to 3 inches of snow along the
Chautauqua Ridge. With equilibrium levels rising to 7-8K feet, a
narrow band of lake enhanced snow may form and bring higher totals
to extreme SW NYS...but placement and confidence of higher
snow totals remains low at this time.

Temperatures through the period will average at or just below
normal.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
It will be quite wintry across the region during this period...
particularly through the end of the work week. Binary stacked lows
orbiting each other within a larger mid level gyre over New England
will generate a relatively long duration of accumulating snows
across our region. Fortunately...this will come at a time of year
when a notably higher sun angle will make it more difficult for
daytime snows to accumulate on road surfaces. Also...while snowfall
totals for the period should EASILY exceed a foot in some areas east
of Lake Ontario (ie. Tug Hill Plateau)...12 hour snowfall amounts
should never exceed 3 to 5 inches.

As we open this period on Thursday...a surface trough will extend
from a Nor'easter along the New England coast...back across the
length of our forecast area to a decaying primary low over
southernmost Ontario. While some weak low level convergence will be
found in the vcnty of this trough...compensating subsidence between
the two surface lows should prevail over the heart of our forecast
area. This large scale subsidence will combine with drier air in the
mid levels to keep generally pcpn free weather over much of the
Niagara Frontier and Finger Lakes region (only use low chc pops)...
while snow showers will be more common over the Southern Tier as a
result of localized orographics and the proximity of residual mid
level PVA within the initial closed low. On the opposite side of the
forecast area...fairly steady light snow will be found across the
North Country in the vicinity of weak frontogentic forcing. Daytime
snow accumulations will range from less than a half inch across the
lake plains south of Lake Ontario and an inch or two across the
Southern Tier...to as much as 3 inches on the Tug Hill and in the
foothills of the Adirondacks (east of Black River Valley). Travel
conditions on major thoroughfares is not expected to be
significantly affected.

As we move into Thursday night...the Fujiwara interaction between
the two distinct storm cores will continue. The original mid level
low will rotate southeast to the Mid Atlantic coast while the
coastal low will retrograde back up across Maine to the St Lawrence
Valley. The courtship dance between these two systems will pivot
about the Adirondacks...and in the process...the general subsidence
over parts of our region will be removed. As deeper synoptic
moisture wraps back across our region within the larger scale
cyclonic circulation...orographic lift produced south of Lake
Ontario and particularly across the Tug Hill will lead to a notably
expansion of the coverage of snow. Have thus raised pops to
categorical for all areas by daybreak Friday with overnight snowfall
amounts ranging from an inch or two across the lake plains and
Finger Lakes region to 2 to 4 inches across the Southern Tier and
Eastern Lake Ontario regions. This should make for a sloppy...if not
slick morning commute for the last work day of the week. While an
advisory will already be in place for the Eastern Lake Ontario
region...it is likely that an additional advisory will be needed for
the Southern Tier for this time period. Stay tuned.

As is commonly the case with dumb-belling twin vortices...the two
will eventually merge. This union should take place over New England
on Friday...as deep synoptic moisture will continue to circulate
back across all of our forecast area. General orographic lift south
of Lake Ontario and across the Tug Hill will then continue to
generate widespread steady snow across our forecast area. The
northwest flow will certainly be conducive for some lake enhancement
as well. Given that most surfaces should be snow covered from the
previous night...the higher sun angle may not be quite as effective
at keeping untreated roads and sidewalks from experiencing impactful
accumulations. It is expected though that most roadways will only be
wet or have a slushy coating. Daytime snow accumulations are
forecast to average 2 inches for most areas...with amounts reaching
closer to 4 inches across elevations above 1500 feet. 100 pops will
be used throughout.

Friday night...the newly formed closed low will be wobbling in the
vicinity of the Gulf of Maine/Nova Scotia. The cyclonic flow around
this feature...rich with Atlantic moisture...will continue to
support fairly widespread snow showers over our region with the
steadiest found over the Eastern lake Ontario region. Pops for this
activity will gradually lower during the course of the night.

Saturday and Saturday night...the persistent storm system will
slowly exit across the Canadian maritimes while drier air in the mid
levels will finally work across the Lower Great Lakes. This will
continue to allow for slow...but steady improvement from west to
east across our forecast area. Snowfall amounts should be
inconsequential/negligible.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
A very strong shortwave exiting the Kamchatka Peninsula this morning
will eventually make its way through the base of an Aleutian Islands
trough and cross the Yukon to take aim on the Great Lakes region for
early next week. While general troughiness will already be in place
across our region...the robust shortwave will encourage phasing and
amplification of a long wave ridge-trough pattern over the Lower 48.
This will potentially set the stage for another deep closed low over
the St Lawrence Valley as we push into the new work week. While any
true arctic air behind the shortwave should stay well to our
north...the pattern will keep our temperatures from moderating. In
fact...temperatures by day will likely remain below normal. As for
the day to day details...

The remnants of the persistent storm system will continue to slowly
exit on Sunday...while a lobe of high pressure will settle over all
of the Great Lakes. This will encourage fair weather across our
region to end the weekend...but it will be short lived.

The aforementioned strong shortwave is forecast to dive southwards
from northern Canada Sunday night. This feature will plow across the
Great Lakes region on Monday...possibly leading to a new closed off
mid level circulation over New England or the St Lawrence Valley
Monday night and Tuesday. While the system will not have a lot of
moisture to work with...the dynamics should be strong enough to at
least support scattered snow shower activity.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
For the 12Z TAFS a band of snow showers is edging eastward...and
will likely bring IFR flight conditions to KJHW soon. This band of
snow will weaken some...and mix with pockets of rain as it passes
across KBUF/KIAG...with MVFR flight conditions likely.

As an upper level low nears precipitation will continue to expand
across the region today and tonight. Flight conditions will lower to
IFR within snow showers. The least likely to have flight impact
precipitation will be the Genesee Valley including KROC which will
between an east coast snowstorm (that will have some impacts on
KART) and the approaching upper level low from the west.

Outlook...

Thursday...Areas of MVFR with the likelihood of some mixed rain and
wet snow at times.
Thursday night through Friday night...Periods of snow and widespread
IFR.
Saturday...A chance of snow showers and local IFR.
Sunday...VFR.
Monday...VFR/MVFR with chance of snow showers.

&&

.MARINE...
Easterly winds today will veer to southwest and westerly, first on
Lake Erie this early evening and then on Lake Ontario late tonight
and tomorrow, as a slow moving upper level low draws near to the
Eastern Lake Ontario region from the Central Lakes.

Under this upper level low winds will likely remain just below small
craft thresholds...though on Thursday with some cold air advection,
winds may increase towards 20 knots.

Westerly winds will continue later Thursday and Friday behind a cold
front.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Weather Advisory from 7 PM this evening to 5 AM EST
     Saturday for NYZ006>008.
MARINE...None.

&&

SYNOPSIS...THOMAS
NEAR TERM...THOMAS
SHORT TERM...RSH
LONG TERM...RSH
AVIATION...THOMAS
MARINE...THOMAS
Hazardous weather outlook, Mar 7, 4:55 AM EST, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
455 AM EST Wed Mar 7 2018

NYZ006>008-081000-
Oswego-Jefferson-Lewis-
455 AM EST Wed Mar 7 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 5 AM
EST SATURDAY...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004-005-081000-
Wayne-Northern Cayuga-
455 AM EST Wed Mar 7 2018

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

The chance for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A prolonged period of light to occasionally moderate snow is
expected Thursday through Friday, during which time snowfall
accumulations could reach or exceed 4 inches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012-019-020-085-081000-
Wyoming-Chautauqua-Cattaraugus-Southern Erie-
455 AM EST Wed Mar 7 2018

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

The chance for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A prolonged period of light to occasionally moderate snow is
expected Thursday through Friday. Snowfall accumulations for the 48
hour period will likely range from 6 to 12 inches...so winter weather
advisories will likely be needed as confidence in the forecast
increases.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>003-010-011-013-014-021-081000-
Niagara-Orleans-Monroe-Northern Erie-Genesee-Livingston-Ontario-
Allegany-
455 AM EST Wed Mar 7 2018

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

The chance for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Some accumulating snow is expected Thursday into Friday night.
Snowfall accumulations during the 36 to 48 hour period will likely
range from 3 to 6 inches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-081000-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
455 AM EST Wed Mar 7 2018

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Mar 7, 7:39 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
739 AM EST WED MAR 7 2018

NYZ019-020-071400-
Chautauqua-Cattaraugus-
739 AM EST WED MAR 7 2018

...A BAND OF HEAVY SNOW WILL AFFECT SOUTHWESTERN CATTARAUGUS AND
CHAUTAUQUA COUNTIES...

At 736 AM EST, a band of heavy snow was located over Findley Lake,
or 22 miles west of Jamestown and is slowly moving northeast.
Snowfall rates of 1 to 2 inches per hour are expected.

Locations impacted include...
Jamestown, Dunkirk, Fredonia, Salamanca, Allegany State Park,
Westfield, Lakewood, Silver Creek, Falconer and Mayville.

This includes the following highways...
 Interstate 90 between exits 61 and 59.
 Interstate 86 between exits 4 and 23.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4244 7950 4253 7939 4260 7918 4200 7850
      4200 7976 4227 7976 4228 7973 4231 7977
TIME...MOT...LOC 1236Z 226DEG 13KT 4212 7968

HSK

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 3:39 AM ESTWinter Weather AdvisoryBUFCattaraugus, Cayuga, Chautauqua, Erie, Jefferson, Lewis and 3 more3 days
Mar 7, 9:28 AM ESTSpecial Weather StatementBUFChautauqua92 min

Nearby

Special Weather Statements in New York, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.